Alert archive / California / Wind Advisories in 2023

Wind Advisory 43, NWS San Diego, CA

October 9, 2023Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Oct 9, 2023, 12:42 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Oct 10, 2023, 2:00 PM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2023, 12:42 PM PDT (19:42 UTC)
In effect from
Oct 10, 2023, 2:00 PM PDT
Expired
Oct 11, 2023, 5:00 PM PDT
In force
27 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS76 KSGX 091942
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1242 PM PDT Mon Oct 9 2023

CAZ055-056-058-060>062-065-100515-
/O.NEW.KSGX.WI.Y.0043.231010T2100Z-231011T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the city of Borrego Springs
1242 PM PDT Mon Oct 9 2023

...WIND ADVISORY IN EFFECT FROM 2 PM TUESDAY TO 11 AM PDT
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM Tuesday to 11 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
7 follow-up statements
693 
WWUS76 KSGX 100428
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
928 PM PDT Mon Oct 9 2023

CAZ055-056-058-060>062-065-101330-
/O.CON.KSGX.WI.Y.0043.231010T2100Z-231011T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
928 PM PDT Mon Oct 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TUESDAY TO 11 AM PDT
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM Tuesday to 11 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

APR
804 
WWUS76 KSGX 101058
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
358 AM PDT Tue Oct 10 2023

CAZ055-056-058-060>062-065-102330-
/O.EXT.KSGX.WI.Y.0043.231010T2100Z-231011T1700Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
358 AM PDT Tue Oct 10 2023

...WIND ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM
PDT WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM this afternoon to 10 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
305 
WWUS76 KSGX 102005
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
105 PM PDT Tue Oct 10 2023

CAZ055-056-058-060>062-065-110500-
/O.CON.KSGX.WI.Y.0043.231010T2100Z-231011T1700Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
105 PM PDT Tue Oct 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT WEDNESDAY...

* WHAT...West winds 25 to 40 mph with gusts to 60 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 10 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EA
501 
WWUS76 KSGX 110321
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
821 PM PDT Tue Oct 10 2023

CAZ055-056-058-060>062-065-111300-
/O.EXT.KSGX.WI.Y.0043.000000T0000Z-231012T0000Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
821 PM PDT Tue Oct 10 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT WEDNESDAY...

* WHAT...West winds 25 to 40 mph with gusts to 60 mph expected.

* WHERE...San Bernardino County Mountains, Riverside County
  Mountains, San Diego County Mountains, Apple and Lucerne
  Valleys, San Diego County Deserts, San Gorgonio Pass Near
  Banning and portions of the Coachella Valley.

* WHEN...Until 5 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

APR
413 
WWUS76 KSGX 110953
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
253 AM PDT Wed Oct 11 2023

CAZ055-056-058-060>062-065-120000-
/O.CON.KSGX.WI.Y.0043.000000T0000Z-231012T0000Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
253 AM PDT Wed Oct 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Isolated gusts this morning to 70 mph in
  the northern Coachella Valley below the San Gorgonio Pass and in
  southeastern San Diego County along Interstate 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
854 
WWUS76 KSGX 111955
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1255 PM PDT Wed Oct 11 2023

CAZ048-554-120000-
/O.NEW.KSGX.WI.Y.0044.231012T0700Z-231012T2200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, 
Anaheim, Garden Grove, Irvine, Orange, Fullerton, 
and Mission Viejo
1255 PM PDT Wed Oct 11 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT
THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire and Orange County Inland Areas.

* WHEN...From midnight tonight to 3 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ055-056-058-060>062-065-120000-
/O.CON.KSGX.WI.Y.0043.000000T0000Z-231012T0000Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
1255 PM PDT Wed Oct 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
082 
WWUS76 KSGX 120005
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
505 PM PDT Wed Oct 11 2023

CAZ055-056-058-060>062-065-120115-
/O.EXP.KSGX.WI.Y.0043.000000T0000Z-231012T0000Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Lucerne Valley, Indio, Palm Springs, Cathedral City, Palm Desert,
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
505 PM PDT Wed Oct 11 2023

...WIND ADVISORY HAS EXPIRED...

West winds will continue to diminish across mountain desert 
slopes and deserts this evening.

$$

CAZ048-554-120500-
/O.CON.KSGX.WI.Y.0044.231012T0700Z-231012T2200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Santa Ana, 
Anaheim, Garden Grove, Irvine, Orange, Fullerton, 
and Mission Viejo
505 PM PDT Wed Oct 11 2023

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM
PDT THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...San Bernardino and Riverside County Valleys-The Inland
  Empire and Orange County Inland Areas. Highest below the Cajon
  and Banning Passes, as well as Santa Ana mountain foothills.

* WHEN...From midnight tonight to 3 PM PDT Thursday.

* IMPACTS...Gusty Santa Ana winds could blow around unsecured 
  objects. Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

APR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 9, 9:20 AM PDT, 3 hours 22 minutes earlier.

Area forecast discussion, Oct 9, 9:20 AM PDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
920 AM PDT Mon Oct 9 2023

.SYNOPSIS...
Cooler through mid-week with a deepening marine layer. Patchy
drizzle may occur late Tuesday night into Wednesday morning. Gusty
westerly winds will strengthen over the mountains and deserts,
peaking Tuesday and Wednesday. Dry and warmer for the end of the
week and through the weekend, with a shallower marine layer.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This morning, the marine layer is several hundred feet deeper
than yesterday at about 1500 ft. Low clouds and fog have spread up
to about 15 miles inland. Some locations on higher coastal
terrain are reporting dense fog. A typical clearing pattern is
likely today with clouds lingering at the beaches into the
afternoon mainly due to the strength of the marine layer
inversion.

Today through Wednesday...The ridge of high pressure over the
western US will continue to weaken and shift eastward in response
to a vigorous low/trough moving in from the Gulf of Alaska. The
closed upper low will traverse the Great Basin to our north,
reaching Utah by Wednesday night. There is high confidence in this
solution due to good agreement among most ensemble members across
model platforms. This will bring generally cooler conditions with
Wednesday being the coolest day. On Wed, daytime highs will range
from the low to high 70s west of the mtns, and from the upper 80s
to low 90s in the San Diego County deserts and Coachella Valley.
Temps will be anywhere from 1-2 degrees below seasonal averages to
as much as 8 degrees below seasonal averages. The marine layer
will become progressively deeper with low clouds and fog spreading
inland to the coastal mtn slopes. It could produce patchy drizzle
in the coastal areas and valleys late Tue night into Wed morning.
Onshore flow will strengthen, bringing gusty westerly winds to
the mtns and deserts each afternoon/evening into Wed. The winds
will be strongest Tue pm into Wed when gusts of 35 to 50 mph in
favored locations will be most likely.

Thursday through the Weekend...As the low/trough moves eastward
into the Great Plains, weak high pressure will move in from the
west and build over the western US by Monday. This will bring a
warming trend with weak offshore flow on Thursday contributing to
a significant increase in daytime temps over Wednesday. Daytime
high temps will likely peak on Monday when for the inland
valleys, high temps will be in the 80s to near 90 and for the
lower deserts, temps will be in the mid to upper 90s. The marine
layer will become shallower and low clouds/fog will be unable to
extend inland much beyond the coastal areas. There is somewhat
less confidence in the details of this solution owing to
significant spread among ensemble members.

&&

.AVIATION...
091515Z...Coast/Valleys...Low clouds extend up to 20 SM inland this
morning, with bases of 400-700 FT MSL. Reduced vis of 2-4 SM in BR,
locally below 1/2 SM in FG, especially where low clouds and terrain
intersect. Scatter out 16-18z Mon across the valleys and portions of
the coast, but cigs will continue to be possible at beach locations
this afternoon. Low clouds will push back inland after 01z Tue in
San Diego County and after 04z Tue in Orange County with bases near
800-1200 FT MSL. Reduced vis where low clouds and terrain intersect.

Otherwise...Mostly clear today, then FEW AOA 10,000 FT MSL
tonight.

&&

.MARINE...
Patchy fog with local visibility below 1 NM will be possible this
morning. Northwest wind gusts approaching 20 knots will be possible
each afternoon and early evening across the outer coastal waters
through Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...PG
AVIATION/MARINE...EA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:38 PM PDTSmall Craft AdvisorySGX60 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.